Utah, 2017

Winter Storm and Winter Weather in Utah, December 20 to 21, 2017

December 20 to 21, 2017 · NWS GJT · 4 events in 4 counties and zones

A cold front associated with a strong Pacific storm system brought significant snowfall amounts to much of eastern Utah, including many lower elevation locations which experienced their first significant snowfall of the season.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front associated with a strong Pacific storm system brought significant snowfall amounts to much of eastern Utah, including many lower elevation locations which experienced their first significant snowfall of the season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 20, 5:02 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Dec 20, 5:02 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
502 PM MST Wed Dec 20 2017

.SHORT TERM...(Tonight through Thursday night)
Issued at 253 PM MST Wed Dec 20 2017

The approaching storm has modified a bit on satellite and in
forecast models. Satellite shows it moving a bit slower than over
the last 24 hours and the models picked up of this and drag the
main guts of the system through central CO and UT more slowly
Thursday morning. The models have also weakened the system
somewhat, especially Thursday afternoon through the evening. It
should produce a bit less precipitation, but this will have only
minor affects on the hazards currently in effect.

Generally the hazards should end about 6 hours earlier and the
winter weather advisories were cancelled for the Paradox Valley,
the Central Gunnision and Uncompahgre basin (including Montrose),
and the Upper Gunnison basin (including Gunnison). In those areas
the precipitation will start later, thus temperatures will be
warmer and by the time the front arrives in south-central CO it
will be weaker.

Advisories in the other areas will continue with lessor amounts of
snow expected. Considering this is the first significant and
widespread winter weather in some time and the bulk of the
precipitation will fall during the morning commute and for a few
hours thereafter, impacts to travel should be significant. This
timing should justify continuing the advisories even if the total
snow accumulations fall just short of strict advisory criteria.

Conditions should improve quickly from NW to SE Thursday afternoon
and night.

.LONG TERM...(Friday through Wednesday)
Issued at 253 PM MST Wed Dec 20 2017

No change in the first few days of the long term. Friday should be
mostly dry, with probably only a few remnant showers near the
Continental Divide. The cold advection will begin and continue in
earnest Saturday as an arctic trough moves through much of the
area. This should reinforce the cold air and provide a second shot
of moisture and snowfall for especially areas north of the
Continental Divide. The mountains above Steamboat Springs and Vail
Pass stand the best chance for snowfall and should see the
coldest temperatures as well.

Sunday through Monday will see the forecast area under mainly
zonal flow with and old boundary along the northern border area.
Then Tuesday the situation begins to change again. A strong
Pacific trough is projected to dig into the Pacific Northwest.
Winds aloft will begin to strengthen and shift to the southwest.
By Wednesday the GFS has this low closed off over southern Idaho
with strong SW flow over the forecast area. Its cold front and
precipitation ought to affect Eastern UT and portions of western
CO by Wed. afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 502 PM MST Wed Dec 20 2017

VFR conditions are presently in place with mid and high clouds
passing by ahead of an approaching cold front. Likely some gusty
ridge top winds and associated turbulence with lenticular clouds
seen on latest satellite imagery and out the door. Expect
deteriorating conditions starting in NE Utah late this evening
near the cold front. This front and snowfall will be spreading
south and east through the area overnight into Thursday morning.
Near the front MVFR is highly probably with IFR at least possible
for a few hours in many places. Behind the front MVFR may linger
into the afternoon hours in some locations with cigs below ILS
markers in many areas. Terrain obscuration will be widespread and
strong mountain top winds should continue to produce localized
areas of turbulence. Improvement comes late.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 9 PM this evening to 6 PM MST
     Thursday for COZ003>005.

     Winter Weather Advisory from midnight tonight to 6 PM MST
     Thursday for COZ001-002-006>008.

     Winter Weather Advisory from 9 PM this evening to midnight MST
     Thursday night for COZ010-012.

     Winter Weather Advisory from 2 AM Thursday to midnight MST
     Thursday night for COZ018-019.

     Winter Weather Advisory from 9 PM this evening to 9 PM MST
     Thursday for COZ009-013-017.

UT...Winter Weather Advisory from 9 PM this evening to 6 PM MST
     Thursday for UTZ025.

     Winter Weather Advisory from midnight tonight to noon MST
     Thursday for UTZ024.

     Winter Weather Advisory from midnight tonight to 6 PM MST
     Thursday for UTZ027-029.

     Winter Weather Advisory until noon MST Thursday for UTZ023.

     Winter Weather Advisory from 2 AM to 6 PM MST Thursday for
     UTZ028.

&&

SHORT TERM...CC
LONG TERM...CC
AVIATION...15
Hazardous weather outlook, Dec 20, 4:57 AM MST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
457 AM MST Wed Dec 20 2017

COZ001>014-017>023-UTZ022>025-027>029-211300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MST Wed Dec 20 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Breezy and mild conditions can be expected today with a strong
Pacific storm moving in tonight. This system will bring widespread
snowfall to the region with moderate accumulations expected late
tonight and through the day on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snowfall will continue through Thursday afternoon, before ending
Thursday night. Another fast moving storm will bring more snow and
colder weather to the area Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Basin

When
December 20, 9:00 PM MST to December 21, 3:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were measured from Fort Duchesne to the Vernal area.

Winter Weather, La Sal & Abajo Mountains

When
December 21, 1:00 AM MST to 1:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured across the area.

Winter Storm, Grand Flat and Arches

When
December 21, 3:00 AM MST to 4:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Mesonet
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were measured across the entire area which were record amounts in some locations for that time period.

Winter Weather, Canyonlands / Natural Bridges

When
December 21, 3:00 AM MST to 2:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches measured across the area. Locally higher amounts included 9 inches at the Neck in Canyonlands National Park.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726287, 726288, 726286, 726290.